[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 4, 1972

Choice of Steroid For Treatment of Drug Hypersensitivity

Author Affiliations

Pittsburgh

JAMA. 1972;222(10):1312. doi:10.1001/jama.1972.03210100060032
Abstract

To the Editor.—  The recent article entitled "Sudden Appearance of Cardiac Arrhythmias" by Schmidt et al1 brought to our attention that one of the preservatives in dexamethasone (Decadron) is methylparaben.Methyl and propyl parabens are used extensively as preservatives in local anesthetics and parenteral penicillin preparations. These drugs can cause hypersensitivity reactions.Paraben allergies have already been cited as a cause of intractable dermatitis by Schorr.2 A possible cross-sensitivity between the parabens, which are derivatives of parahydroxybenzoic acid, and structurally related procaine has been postulated by deJong.3This raises the question of choice of steroid preparation that should be used for the treatment of hypersensitivity reactions. Many injectable preparations of steroids contain parabens and it would seem advisable to select one that does not.If a hypersensitivity reaction is due to a preservative, then addition of more of this preservative with a steroid would be inappropriate. Perhaps

×